Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 186, NWS Dodge City, KS

July 4, 2015Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2015, 5:57 PM CDT for Morton County, Stanton County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2015, 5:57 PM CDT (22:57 UTC)
Expired
Jul 4, 2015, 7:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:15 PM CDTHAIL 0.759 S Manter, KS
Jul 4, 6:25 PM CDTHAIL 1.252 Ssw Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS53 KDDC 042257
SVRDDC
KSC129-187-050000-
/O.NEW.KDDC.SV.W.0186.150704T2257Z-150705T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SAT JUL 4 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 700 PM CDT

* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF MANTER AND WAS NEARLY STATIONARY.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3747 10204 3766 10189 3754 10157 3722 10178
      3736 10204
TIME...MOT...LOC 2256Z 125DEG 4KT 3746 10184 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
3 follow-up statements
088 
WWUS53 KDDC 042316
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT SAT JUL 4 2015

KSC129-187-050000-
/O.CON.KDDC.SV.W.0186.000000T0000Z-150705T0000Z/
STANTON KS-MORTON KS-
616 PM CDT SAT JUL 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN STANTON AND NORTHWESTERN MORTON COUNTIES...

AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MANTER...MOVING WEST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3747 10204 3762 10190 3749 10168 3722 10178
      3736 10204
TIME...MOT...LOC 2316Z 074DEG 7KT 3744 10189 

HAIL...1.50IN
WIND...70MPH

$$

FINCH
002 
WWUS53 KDDC 042351
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SAT JUL 4 2015

KSC129-187-050000-
/O.CON.KDDC.SV.W.0186.000000T0000Z-150705T0000Z/
STANTON KS-MORTON KS-
651 PM CDT SAT JUL 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN STANTON AND NORTHWESTERN MORTON COUNTIES...

AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF THE SAUNDERS ELEVATOR...MOVING SOUTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...AT 625 PM THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL 2 
MILES SOUTH OF MANTER. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3747 10204 3751 10194 3745 10184 3727 10187
      3736 10204
TIME...MOT...LOC 2349Z 064DEG 13KT 3741 10200 

HAIL...0.88IN
WIND...60MPH

$$

FINCH
453 
WWUS53 KDDC 042359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SAT JUL 4 2015

KSC129-187-050009-
/O.EXP.KDDC.SV.W.0186.000000T0000Z-150705T0000Z/
STANTON KS-MORTON KS-
659 PM CDT SAT JUL 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON AND
NORTHWESTERN MORTON COUNTIES WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3747 10204 3751 10194 3745 10184 3727 10187
      3736 10204
TIME...MOT...LOC 2357Z 125DEG 4KT 3741 10200 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:26 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 3:26 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT SAT JUL 4 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 125 PM CDT SAT JUL 4 2015

A SHORTWAVE TROUGH MOVING INTO NEBRASKA WILL PUSH ACROSS NORTHERN
KANSAS TONIGHT WITH THE BEST CHANCES FOR THUNDERSTORMS ACROSS THE I-
70 CORRIDOR WITH THE WAVE. 700MB TEMPS ARE FORECAST TO WARM TO
AROUND 12 CELSIUS WHICH MAY INHIBIT AN MCS FROM DEVELOPING. TIMING
OF THESE STORMS LOOK TO BE FROM 10 PM TO AROUND MIDNIGHT. OTHER
ISOLATED THUNDERSTORMS COULD MOVE OUT OF FAR EASTERN COLORADO AND
INTO FAR WESTERN KANSAS LATE THIS AFTERNOON AND EARLY EVENING. IF
ANY STORMS DEVELOP, SOME COULD BE NEAR SEVERE LIMITS WITH QUARTER TO
LARGER SIZE HAIL AND STRONG OUTFLOW WINDS.

FOR TONIGHT EXPECT MOSTLY CLEAR SKIES, EXCEPT FOR INCREASING CLOUDS
WITH STORMS IN THE HAYS AREA. A SURFACE TROUGH OF LOW PRESSURE WILL
CONTINUE IN THE LEE OF THE ROCKIES WITH SOUTHEAST WINDS OF 12 TO 22
MPH. OVERNIGHT LOWS LOOKS TO BE MILD AND FROM 68 TO 71 DEGREES.

FOR SUNDAY, AN UPPER RIDGE WILL MOVE INTO WESTERN KANSAS WITH WARMER
TEMPERATURES AND LITTLE IF ANY CHANCE FOR STORMS. A TROUGH OF LOW
PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES WITH SOUTH WINDS
INCREASING TO 20 TO 35 MPH IN THE AFTERNOON. AFTERNOON HIGHS COULD
APPROACH THE CENTURY MARK NEAR 100 DEGREES WITH MOSTLY CLEAR
SKIES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 323 PM CDT SAT JUL 4 2015

A NORTHERN PLAINS SHORTWAVE TROUGH WILL MOVE ACROSS THE DAKOTAS AND
CENTRAL PLAINS ON MONDAY PUSHING A STRONG COLD FRONT ACROSS NEBRASKA
AND WESTERN KANSAS BY MONDAY EVENING. MODELS IN AGREEMENT WITH HIGH
CHANCES OF RAINFALL AND AMOUNTS FROM 1/4 TO 3/4 OF AN INCH POSSIBLE
WITH THE FRONT. THE HIGHEST AMOUNTS WILL BE IN PARTS OF SOUTH
CENTRAL KANSAS. HIGHS WILL RANGE FROM AROUND 80 AT GARDEN CITY TO
NEAR 90 AT MEDICINE LODGE. WINDS WILL SWITCH FROM THE SOUTH AROUND
20 MPH TO THE NORTH AT 20 TO 30 MPH WITH THE FRONT. THE STRONGEST
WIND SHEAR WILL BE NORTH OF THE REGION, SO SEVERE POTENTIAL DOES NOT
LOOK ALL THAT GREAT.

SOME LINGERING SHOWERS AND STORMS WILL PUSH OUT OF WESTERN KANSAS ON
TUESDAY MORNING. HIGHS WILL BE COOL ON TUESDAY, AND ONLY AROUND 80
WITH HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS.

FOR THE PERIOD WEDNESDAY INTO NEXT SATURDAY, A WARMING TREND IS
FORECAST WITH HIGHS WARMING FROM THE LOW TO MID 80S AND INTO THE MID
TO UPPER 90S BY SATURDAY. THE BEST CHANCES FOR MORE STORMS WILL BE
ON THURSDAY INTO FRIDAY AS ABUNDANT MOISTURE RETURNS AHEAD OF SOME
SHORTWAVES IN SOUTHERN BRANCH UPPER FLOW.

OVERNIGHT LOWS WILL BE GENERALLY IN THE UPPER 60S TO LOWER 70S. THE
COOLEST WILL BE ON TUESDAY AND WEDNESDAY MORNINGS FROM 58 TO 62
DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1219 PM CDT SAT JUL 4 2015

VFR CONDITIONS ARE EXPECTED INTO SUNDAY. A SURFACE TROUGH OF LOW
PRESSURE IN THE LEE OF THE ROCKIES WILL CONTINUE INTO TONIGHT THEN
DEEPEN ON SUNDAY. WINDS WILL BE SOUTHEASTERLY 12-18KT INTO
TONIGHT, THEN INCREASE AFTER 15Z TO 15-25KT. CONVECTION LOOKS TO
HOLD OFF INTO TONIGHT AS NVA SPREADS ACROSS WESTERN KANSAS THIS
AFTERNOON. NEW MODELS SHOWING LITTLE IF ANY RAINFALL EXCEPT FAR
SOUTHWESTERN KANSAS. THERE IS ALSO A SMALL POSSIBILITY OF AN
ELEVATED STORM NEAR HAYS TOWARDS MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  71  85 /  10  10  30  70
GCK  69  98  71  82 /  10  10  30  60
EHA  70  98  69  81 /  20  10  30  40
LBL  70  97  72  83 /  10  10  20  70
HYS  69  99  72  82 /  20  20  40  60
P28  71  97  74  89 /  20  20  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 4, 3:47 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SAT JUL 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-052100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...A FEW SCATTERED THUNDERSTORMS ARE POSSIBLE FROM NEAR
SYRACUSE TO ELKHART LATE THIS AFTERNOON INTO EARLY EVENING. MORE
THUNDERSTORMS COULD DEVELOP ALONG THE I-70 CORRIDOR AFTER 10 PM
AND MOVE ACROSS THE HAYS TO PRATT AND MEDICINE LODGE AREAS AFTER
MIDNIGHT. SOME OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH HAIL
TO AROUND QUARTER SIZE AND LARGER, AND STRONG WINDS OF 60 TO 70
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...A GOOD CHANCE FOR THUNDERSTORMS WILL BE ON MONDAY
WITH A COLD FRONT. SCATTERED THUNDERSTORMS WILL BECOME MORE
NUMEROUS AGAIN THURSDAY INTO FRIDAY. MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF FAR WESTERN KANSAS AND PARTS OF SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Jul 4, 4:22 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT SAT JUL 4 2015

KSZ074-084-042200-
MORTON KS-STANTON KS-
422 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 500 PM CDT...

AT 422 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MANTER...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR.

LAT...LON 3759 10204 3763 10156 3728 10157 3728 10204
TIME...MOT...LOC 2122Z 087DEG 6KT 3747 10182

FINCH
Special weather statement, Jul 4, 5:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT SAT JUL 4 2015

KSZ074-084-042245-
MORTON KS-STANTON KS-
504 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A NEARLY STATIONARY
STRONG THUNDERSTORM 6 MILES SOUTH OF JOHNSON CITY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR.

LAT...LON 3759 10204 3763 10156 3722 10158 3724 10204
TIME...MOT...LOC 2203Z 172DEG 21KT 3747 10176

FINCH
Special weather statement, Jul 4, 5:54 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT SAT JUL 4 2015

KSZ074-084-042345-
MORTON KS-STANTON KS-
554 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND NORTHERN
MORTON COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MANTER...MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND RICHFIELD.

LAT...LON 3756 10202 3757 10162 3722 10164 3724 10204
TIME...MOT...LOC 2253Z 125DEG 4KT 3746 10184

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:12 PM CDTSpecial Weather StatementDDCMeade33 min
Jul 4, 12:37 AM CDTSpecial Weather StatementDDCFinney38 min
Jul 4, 4:22 PM CDTSpecial Weather StatementDDCStanton38 min
Jul 4, 5:04 PM CDTSpecial Weather StatementDDCStanton41 min
Jul 4, 5:54 PM CDTSpecial Weather StatementDDCStanton51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.